Inventiones mathematicae

, Volume 178, Issue 3, pp 485-504

First online:

Serre’s modularity conjecture (I)

  • Chandrashekhar KhareAffiliated withDepartment of Mathematics University of Utah Email author 
  • , Jean-Pierre WintenbergerAffiliated withDépartement de Mathématique, Université de Strasbourg

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


This paper is the first part of a work which proves Serre’s modularity conjecture. We first prove the cases \(p\not=2\) and odd conductor, and p=2 and weight 2, see Theorem 1.2, modulo Theorems 4.1 and 5.1. Theorems 4.1 and 5.1 are proven in the second part, see Khare and Wintenberger (Invent. Math., doi:10.​1007/​s00222-009-0206-6, 2009). We then reduce the general case to a modularity statement for 2-adic lifts of modular mod 2 representations. This statement is now a theorem of Kisin (Invent. Math., doi:10.​1007/​s00222-009-0207-5, 2009).